Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 182, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 1996, 10:05 PM CDT for Harvey County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 1996, 10:05 PM CDT (03:05 UTC)
- Expired
- Jun 23, 1996, 10:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harvey County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2670 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 240306 SVRICT KSC079-240345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1005 PM CDT SUN JUN 23 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...HARVEY COUNTY AT 1003 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM ACROSS NORTHERN HARVEY COUNTY JUST NORTH OF NEWTON. THE OUTFLOW ASSOCIATED WITH THIS STORM IS MOVING SOUTH ACROSS THE COUNTY AND WILL AFFECT NEWTON...HALSTEAD...AND BURRTON THROUGH 1030 PM. AT 1005 PM CDT SHERIFFS DEPUTIES REPORTED 60 MPH WINDS IN HESSTON ASSOCIATvED WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. RENO &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:17 PM CDT, 6 hours 48 minutes earlier.
Area forecast discussion, Jun 23, 3:17 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT SUN JUN 23 1996 CHGS: NONE MJR. PRSTNT/STNRY FNTL BNDRY DRAPED ALG KS/NE BDR TO RMN AS SUCH THRUT 1ST & 2ND FCST PDS. ADAP INDCTG MDT FLUX CNVG NR BNDRY IN NE KS BUT W/ FNT RMNG N OF CWA WENT WITH DRY FCST 1ST & 2ND PDS. SFC TROF OVR WRN KS & IF CNVCTN SHUD DVLP ALG THIS TROF MID-UPR RDG POSND OVR S/SE U.S. SHUD STEER TSTRMS N OF CWA. IF TOP FEELS MORE CMFRTBL KPG 20% POPS IN FOR TNGT CAN LIVE W/ IT. TEMPS SHUD BE SMLR TO PAST CUPL NGTS & W/ BOTH MOS IN AGRMT WON'T STRAY FROM CRNT NUMBERS. RSL 068/089 00 SLN 071/093 00 ICT 070/095 00 HUT 070/095 00 CNU 071/091 00 ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:51 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 39 min |
| Jun 23, 9:01 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 44 min |
| Jun 23, 9:30 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 45 min |
| Jun 23, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Jun 23, 9:48 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 42 min |
| Jun 23, 10:21 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 69 min |
| Jun 23, 10:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 68 min |
| Jun 23, 11:12 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.